question-icon

What causes weakness in the arms?

default
Posted on Thu, 20 Oct 2016
Question: I am having some weakness in my upper left arm. I also have this weird jittery sensation in my left leg. I also had a weird episode when eating the other day. I was enjoying my food and then I suddenly got a very watery mouth and had a lot of trouble wanting to swallow. The swallowing didn't bother me, other than the fact that I felt like it was going to come back up. I am 35 years old and have got myself convinced that I have ALS.
doctor
Answered by Dr. Olsi Taka (46 minutes later)
Brief Answer:
ALS unlikely

Detailed Answer:
I read your question carefully and I understand your concern.

I really do not see many arguments in favor of ALS in your description. Weakness can have many different causes. ALS is not the most frequent one, any brain, spinal cord or peripheral nerve lesion can manifest with weakness.
So while it is true that some attention must be paid to it (a neurological exam and according to the findings if they suggest a central nervous system lesion an MRI or if a peripheral one EMG must be scheduled), I really wouldn't put ALS as the first possibility.
That is also due to one simple reason, your age. While it can occur at different ages, ALS is rarely encountered in someone under 40 years of age. So while possible it would be unlikely.

As for that episode when eating that doesn't sound like a neurological issue, they do not manifest by food going up, neither ALS nor other other neurological conditions.

If there is any other info which might change my judgment I would be happy to know it. Since you mention to have been given gabapentin I suppose you have been seen by a doctor. In that case it might be useful to know his findings on neurological exam (whether true muscle weakness, atrophy, changed reflexes, changes in sensation, fasciculations etc were noted) and tests you've had.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka (16 minutes later)
When the sudden weakness in the left upper (bicep), I went in to see my GP. She thought it was bursitis and suggested we try the gabapentin. I have only taken it a few times. The dosage is 300 mg at bedtime. I also have ulnar nerve entrapment in my right arm and will be having surgery for that in October. I wasn't sure if the food issue was "dysphagia"??? I have been doing a lot of googling as you can tell.
doctor
Answered by Dr. Olsi Taka (15 hours later)
Brief Answer:
Read below

Detailed Answer:
Sorry for answering a little late, your follow-up question came when I just had gone to sleep (time difference) and I couldn't seem to find a free moment today at the hospital.

I am not sure why Gabapentin was prescribed for bursitis really, it is used for neuropathic or chronic pain, for bursitis one uses anti-inflammatory pain killers (and you don't mention pain anyway).

Anyway while I would suggest discussing with your GP the possibility of a neurological consult (to see for the signs and the need for the exams I mentioned above) in the meantime you should feel reassured by the fact that the weakness is in the biceps as usually in ALS the weakness is more pronounced in the distal hand muscles.

As for the food issue from the way you described it it i doesn't seem dysphagia which is the latin word for swallowing difficulties and you say to have been able to swallow alright.

I remain at your disposal for other questions.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka (21 hours later)
I appreciate your time in answering my questions and concerns. Since first opening up this discussion with you, I have tried to take note of the problems going on with my left side. I do notice at night, if I lay on my left side, my shoulder hurts. I also have a dull ache on the underneath side of my bicep(the part that is near my armpit region. It does seem to get worse thru the day. I got an appointment with a neurologist, however, the appt isn't until January. I'm still having severe anxiety with the possibility of ALS. Can you alleviate any of these fears? What could be the cause of these problems? Thank you for your time. I have had several drs answer questions and you seem to be the only one who explains things.

doctor
Answered by Dr. Olsi Taka (25 minutes later)
Brief Answer:
Read below

Detailed Answer:
Thank you for your kind words!

I really shouldn't have to alleviate those fears. I mean there is really no reason to suspect ALS there. Now that you explain the shoulder and biceps thing better I am really positive about that and I am not even sure you need that neurologist visit anymore. ALS starts with insidious muscle weakness in one extremity, distally in the hand or foot, gradually spreading to other areas over many months.
Now that you explain the type of pain bursitis may be the cause. I still would use anti-inflammatory painkillers like Ibuprofen rather then Gabapentin (unless your GP thought that Gabapentin would help with the anxiety as well).

So I really do not think ALS is in question and I mean that. Let me know if I can further assist you.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka (26 hours later)
Again thank you for your time. I know my senses are heightened because of the anxiety I am experiencing. I forgot to mention that when I pick up anything heavy, I feel a slight pinch in my left shoulder. Today the pain and weakness don't seem as bad as it has been. However, the strange sensation in my left leg is very prominent. I feel as if my legs need to move when still. There's also some slight aching in my left foot/ankle. I read somewhere that ALS symptoms do not come and go, only get worse. i do very much appreciate your time.
doctor
Answered by Dr. Olsi Taka (56 minutes later)
Brief Answer:
Read below

Detailed Answer:
Hello again!

Yes it is true, ALS symptoms are slowly progressive, they do not come and go, do not have such fluctuations.
Regarding the rest of your symptoms the shoulder issue as I said bursitis remains well possible. Rest and pain killers are the only treatment for that and it usually improves.
As for the strange sensation in the legs....it is hard to pinpoint the cause since that description is somewhat vague, so without being able to examine you it is hard to say whether there is something abnormal apart from that sensation. But certainly is not something which is encountered in ALS patient, rest assured about that.

I hope to have been of help.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3657 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes weakness in the arms?

Brief Answer: ALS unlikely Detailed Answer: I read your question carefully and I understand your concern. I really do not see many arguments in favor of ALS in your description. Weakness can have many different causes. ALS is not the most frequent one, any brain, spinal cord or peripheral nerve lesion can manifest with weakness. So while it is true that some attention must be paid to it (a neurological exam and according to the findings if they suggest a central nervous system lesion an MRI or if a peripheral one EMG must be scheduled), I really wouldn't put ALS as the first possibility. That is also due to one simple reason, your age. While it can occur at different ages, ALS is rarely encountered in someone under 40 years of age. So while possible it would be unlikely. As for that episode when eating that doesn't sound like a neurological issue, they do not manifest by food going up, neither ALS nor other other neurological conditions. If there is any other info which might change my judgment I would be happy to know it. Since you mention to have been given gabapentin I suppose you have been seen by a doctor. In that case it might be useful to know his findings on neurological exam (whether true muscle weakness, atrophy, changed reflexes, changes in sensation, fasciculations etc were noted) and tests you've had.